We take 300 billion dollars worth of prescription drugs a year. And another 26 billion worth of dietary supplements. Consumer Reports medical advisor Dr. Orly Avitzur says combining the two may be hazardous to your health.
Dr. Orly Avitzur warns, "Some supplements can change the effectiveness of certain prescription drugs, and some can increase the likelihood and severity of side effects."
For example - Glucosamine can interact with the blood thinner warfarin and may increase the risk of bleeding.
St. John's Wort can lower the effectiveness of oral contraceptives.
And if you regularly take the supplement red yeast rice along with Lipitor or another prescription cholesterol drug, it may increase your risk of kidney or liver damage over time.
Dr. Avitzur says, "Ideally, when getting a prescription, you should talk to your pharmacist about any supplements you're taking and see if there is a problem combining them."
But when Consumer Reports sent anonymous shoppers into 20 pharmacies in five states to ask whether there was a potential problem taking Lipitor with red yeast rice, many pharmacists didn't know.
Tod Marks with Consumer Reports says, "In 12 of the 20 times, pharmacists gave us incorrect or fuzzy advice. On two occasions, they actually recommended taking the combination."
Dr. Avitzur says, "Besides talking to your pharmacist, you also want to consult with your doctor before taking any dietary supplements along with your prescription drugs."
KKTV firmly believes in freedom of speech for all and we are happy to provide this forum for the community to share opinions and facts. We ask that commenters keep it clean, keep it truthful, stay on topic and be responsible. Comments left here do not necessarily represent the viewpoint of KKTV 11 News.
If you believe that any of the comments on our site are inappropriate or offensive, please tell us by clicking “Report Abuse” and answering the questions that follow. We will review any reported comments promptly.powered by Disqus